Yes, but:
> Responsible for 56,000 emergency department visits and 2600 hospitalizations, acetaminophen poisoning causes 500 deaths annually in the United States. Notably, around 50% of these poisonings are unintentional, often resulting from patients misinterpreting dosing instructions or unknowingly consuming multiple acetaminophen-containing products.
Source: https://www.ncbi.nlm.nih.gov/books/NBK441917/#:~:text=Acetam...
Does the UK have rules that prevent mixing acetaminophen with other drugs? Its getting so its sometimes hard to find over the counter cold/flu medicines without acetaminophen
Trying to find medicine for her when she's sick is surprisingly time consuming as it is in so many things even vaguely related to treating cold / cough / flu symptoms.
Non-pharmacy retailers are only allowed to sell in packs of 16, and they'll usually only allow two packs of any paracetamol-containing medication to be sold at a time (eg. one cold/flu and one cough remedy).
If the name of the product doesn't already contain the word "paracetamol", then all of the packaging must prominently display "contains paracetamol" - so even small retailers that don't have computerised checkouts are expected to follow the same rules.
Deaths from paracetamol overdose fell by 43% (with a similar decrease in the rate of accidental poisonings) in the first 11 years after these changes were implemented: https://www.bmj.com/content/346/bmj.f403
Thing is, as we are a popular destination with British tourists or even pensioners that live in the Mediterranean, we've found in the last years that British population is genetically more likely to have a very dangerous side effect, agranulocytosis, that could result in death.
Can't find the exact source (I'm on my phone), but seems like at least half of the metamizol related agranulocytosis cases in Spain have been of British origin, and several deaths have been reported. There's a ongoing legal process where at least 40 deaths are being investigated [1] and doctor have stopped providing metamizol to persons of British origin, and do it carefully for other persons.
So what was perfectly safe around here, was found quite dangerous for certain subset of the British population (no jokes about balconies, please).
Edit for some sources:
From 1998 to 2003, out of the 13 agranulocytosis cases from a hospital in Marbella, 8 were foreigner, and of those 5 were from the UK [2]. According to the ADAF association, out of the 45 deaths attributed to metamizol in Spain since 1996, only 8 of them were Spanish (they don't tell their sources in that article) [3]
--
0: https://fefe.com/wp-content/uploads/2023/05/Obs.-marzo23ok.pdf
1: https://guardian.pressreader.com/article/281857238286709
2: https://www.sciencedirect.com/science/article/abs/pii/S0014256509713104
3: https://www.elespanol.com/ciencia/salud/20231128/denuncian-sanidad-muerte-decenas-britanicos-espana-tomaron-nolotil/812919101_0.html350 million people in this country.
Score one for the nanny state.
Teach a man why not to over-fish fish vs giving him a smaller amount of fish... or something.
I'm willing to bet that handing out cyanide pills OTC would effectively eliminate intentional acetaminophen poisonings in the UK. Surprised the boffins at the NHS didn't think of it first if they really want to eliminate intentional overdoses! /s
The reason for the rule though was to combat its use in suicide attempts. They also have to be sold in blister packs here for the same reason, not the big bottles of Tylenol/Advil etc. that you get there (and we used to here) - relatively difficult to take several, requires more preparation than just chugging a bottle.
> In adults, single doses above 10 grams or 200 mg/kg of bodyweight, whichever is lower, have a reasonable likelihood of causing toxicity.
10g is 20 pills of the highest strength you'll find in a regular store. Excedrin brand "Extra Strength" is half of that, you'd have to be eating 40+ pills in 24 hours, or 20+ pills per day on multiple consecutive days. Most acetaminophen pills have 100-200 mg of the active ingredient.
You're missing the context:
> Intentional overdosing (self-poisoning, with suicidal intent) is frequently implicated in paracetamol toxicity.[25] In a 2006 review, paracetamol was the most frequently ingested compound in intentional overdosing.[26]
So, it's not that acetaminophen will kill that easily. It's just that of the easily available ways to kill yourself, it's distinctly the one that destroys the liver quick.
The vast majority of adults should be able to live in a world where they're not treated like 10-year-old children for seeking a bit of modest pain relief for very common ailments.
Fifty thousand hospital visits per year
> isn’t reasonable
Fortunately this is not a popular opinion
There were over 50,000 hospital emergency room visits, yes. However, bear in mind that many thousands of people visit emergency rooms for all kinds of unfounded reasons every year anyhow. Of those 50,000+ paracetamol-related visits (speaking of the United States here), less than 5% resulted in any need for hospitalization and only 450 or so deaths were registered in 2023, as a recent example year. These numbers out of an estimated 60 million individual uses PER WEEK by Americans according to the NIH.
For some perspective, accidents caused by "Fall involving ice-skates, skis, roller-skates or skateboards" in the U.S cause an average of 1000+ deaths per year.
Paracetamol can, just like many drugs, be dangerous, but if your criteria for paranoid restriction of something so commonly necessary and used without problems in the extreme absolute vast majority of cases are the numbers above, you'd better start banning one enormous shit list of completely innocuous activities and things that normal adults have access to before you reach something like paracetamol.
There seems to be a sort of mental illness prevalent in the kind of logic that equates any evidence of self-harm with a given product or thing with a rabid need to treat people like children in their access to it.
The entire adult population should not have to be treated like drooling morons in their very most basic personal medical choices because a completely minuscule percentage of the population lacks the mental capacity to read a basic safety label for a common medicine, or control their childrens' access to something that's easy to keep away from them.
> During a median follow-up of 12.3 years, 6407 (3.0%) participants developed new-onset all-cause dementia. Participants who regularly used paracetamol had a significantly higher risk of new-onset all-cause dementia (adjusted HR, 1.18; 95%CI: 1.10-1.26), compared with non-users. However, there was no significant association between regular use of ibuprofen and new-onset all-cause dementia (users vs. non-users; adjusted HR, 1.06; 95%CI: 0.97-1.16).
I don't follow the research closely enough to know if this is reliable evidence, but there are other studies showing the same thing.
Paracetamol also well known as mood-altering, apparently inhibiting empathy [2], which may be part of why it has an analgesic effect. That isn't as scary on a personal level, but imagine a society full of millions of people on paracetamol whose ability to feel empathy has been blunted.
Worse than that: it is effectively per day per shop. In a very short space of time I can buy two packs in Boots, two in Tesco, two in Sainsbury, ooh look another small Tesco I'll get two there as well, two from Savers, two from SuperDrug, …
I think it's important to recognize that overdoses can be intentional or unintentional, and it isn't clear which ones will be affected by the policy of limiting purchase quantity per transaction.
The US went with the educational route - any product containing acetaminophen has “CONTAIN ACETAMINOPHEN - DO NOT COMBINE WITH OTHER PRODUCTS CONTAINING ACETAMINOPHEN”
Overdoses went down despite the fact I can buy $1,000 tablets for $5 at Costco.
The fact that another country had success with a different technique too doesn't mean it wasn't successful.
"The downward step change was not apparent when the intervention point was moved back to the beginning of 1998."
"Despite the apparent benefits of the 1998 legislation, there continues to be a considerable number of deaths each year due to paracetamol poisoning"
"One limitation of this study was that we only used data for deaths for poisoning with paracetamol (with or without alcohol), in pure or compound form. We did not use data for deaths where paracetamol was consumed with other drugs."
They had to take the available data and massage it like a Thai masseuse to find what they were looking for.
Not to mention they estimate a decrease of 7 deaths per year, where the post-change level is 121 deaths per year. That's a 5% change, so it's not surprising they had to look at the data a number of ways to even find a change.
It's essentially just raising a barrier for (under normal circumstances) undesirable behavior.
It doesn't do what it is sold as doing¹ while causing a bit of faf.
The restriction is one of those put in place because someone somewhere want to be seen to be doing something.
> for (under normal circumstances) undesirable behavior.
Outside of a supply problem situation, which we don't have for that sort of thing and different at the time the change came in, why is it so undesirable?
--------
[1] Reducing accidental overdose rates², reducing people using out-dated-so-possibly-ineffective medicines, etc.
[2] Accidental overdose rates have fallen, but they have in many places without those restrictions, so I suspect that is a coincidence and probably more due to greater awareness³ of there being paracetamol or aspirin in other products and therefore the need to be careful what you take in combination.
[3] Due to better labelling?
This 2017 study I found in 30s of searching is seemingly underpowered at n=30 or so, but the (preliminary) implication is awful enough that I won't give my boys ibuprofen at all. Out of abundance of caution.
They can have naproxen or acetaminophen instead -- we keep those out of reach and teach our children not to touch them without adults.
Perhaps there is some more recent research?
Again and again, this hepatologist makes his message clear: "Acetaminophen (Paracetamol) is the safest anti-fever and anti-pain medicine even among patients with liver disease. It is the first choice for fever and pain management even in advanced cirrhosis."
Look for some of his other posts on the topic for studies and citations.
I take acetaminophen, but only occasionally.
And the people that have serious toxicity at 5 g are likely already sensitive due to alcohol intake, malnutrition, etc.
For a healthy, well fed human who isn’t consuming alcohol the dose that causes serious issues is closer to 20x
Me: yep argued with some strangers on HN about how daft/wise UK's paracetamol laws are, highly fulfilling!
:-)
Its introduction pretty effectively reduced the incidence of suicide attempts by overdose resulting in death or hospitalisation.
https://pubmed.ncbi.nlm.nih.gov/23393081/
(The tl;dr conclusion: it worked, consider going further.)